Wyoming, 2004High Wind in Wyoming, January 1 to 2, 2004
January 1 to 2, 2004 · NWS UNR · 2 events in 2 counties and zones
Strong southwest winds developed across Northeast Wyoming during the overnight hours. Sustained winds of 30 to 45 mph, with gusts to around 60 mph, were observed across much of the area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southwest winds developed across Northeast Wyoming during the overnight hours. Sustained winds of 30 to 45 mph, with gusts to around 60 mph, were observed across much of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 1, 3:00 PM MST, 6 hours earlier.
Area forecast discussion, Jan 1, 3:00 PM MST, 6 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MST THU JAN 1 2004
.DISCUSSION...WATER VAPOR IMAGERY SHOWS POTENT UPR LOW MOVING
ONSHORE THE PAC NW...WITH WAA MID/HI CLDS ALREADY SPREADING EWD INTO
THE NRN PLAINS. SFC PRES FALLS ASSOCD WITH UPR MOVG EWD INTO THE NRN
HIGH PLAINS ATTM. FORECAST CONCERNS OVER NEXT 24 HOURS WILL BE THE
WINDS AS STRONG SFC LOW MOVS THRU THE NRN PLAINS...THEN THE ARCTIC
AIR THAT WILL POUR INTO THE REGION OVER THE WEEKEND AND INTO NEXT
WEEK.
TONIGHT...SW WINDS WILL INCREASE OVR THE CWFA AS STRONG SFC LOW MOVS
INTO THE NRN HIGH PLAINS. WINDS IN THE LOWER TROPOSPHERE APPROACH
50KTS WHICH COULD CREATE VERY WINDY CONDS ESPECIALLY OVR HIGHER
TERRAIN OF NERN WY AND THE BLKHLS. THE ATMOS WILL REMAIN FAIRLY
MIXED KEEPING TEMPS FROM DROPPING TOO FAR.
FRIDAY...COLD AIR BEGINS TO SPILL SOUTH INTO THE REGION AS SFC LOW
RAPIDLY MOVES INTO THE UPR MIDWEST. TEMPS WILL BE TRICKY AND WIDE
RANGING...WITH FALLING AFTN TEMPS EXPECTED ACRS THE NRN HALF OF
CWFA. MOISTURE WILL BE LIMITED...SO DO NOT EXPECT MORE THAN A SLIGHT
CHANCE OF SNOW ACRS THE NORTH.
SAT...BAROCLINIC ZONE SETS UP FAR ENOUGH SOUTH/WEST OF CWFA TO LEAVE
ALL BUT POSSIBLY THE FAR SRN TIER OF CWFA PCPN FREE.
SUN...NEXT POLAR VORTEX ROTATES SEWD INTO THE NRN PLAINS DRIVING
ANOTHER SFC LOW INTO THE PLAINS. EVEN COLDER AIR WILL SPILL INTO THE
REGION BEHIND SFC LOW...WITH A BETTER CHANCE OF SNOW FOR THE CWFA AS
FRONTOGENESIS WILL BE QUITE STRONG. MOISTURE AGAIN WILL BE
LIMITED...BUT THIS TYPE OF PATTERN WILL TYPICALLY DROP AN INCH OR
TWO OF SNOW FROM NERN WY EWD INTO FAR WRN SD. 850MB TEMPS WILL
APPROACH -30C NEAR THE ND/SD BORDERS...RESULTING IN TEMPS STRUGGLING
TO RISE ABOVE ZERO ACRS THE FAR NRN CWFA.
EXTENDED...ARCTIC AIR WILL REMAIN ENTRENCHED OVR THE REGION AS LONG
WAVE TROF SLOWLY MIGRATES EWD THRU THE PLAINS. TEMPS ON MONDAY WILL
STRUGGLE TO HIT 10 DEGREES IN MOST AREAS. BY TUESDAY MORNING...LONG
WAVE TROUGH MIGRATES INTO EASTERN CANADA...AND THE AREA COMES UNDER
THE INFLUENCE OF NORTHWEST FLOW. A BAROCLINIC ZONE SETS UP OVER THE
AREA TUESDAY...WITH AN ASSOCIATED SURFACE LOW MOVING THROUGH
SOUTHERN WYOMING AND WESTERN NEBRASKA. THIS WILL GIVE THE AREA A
GOOD CHANCE OF SNOW DURING THE DAY ON TUESDAY. THIS SURFACE LOW
MOVES TO THE EAST BY TUESDAY NIGHT...AND ALLOWS AN EXTENSION OF THE
ARCTIC HIGH TO DROP SOUTH THROUGH WESTERN SOUTH DAKOTA. TEMPS COULD
DROP WELL BELOW ZERO AGAIN BY WEDNESDAY MORNING. THE WESTERN UPPER
RIDGE WILL BEGIN TO MOVE INTO THE AREA WED NIGHT...MODERATING
TEMPERATURES A BIT FOR THURSDAY.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
.SD...NONE.
.WY...NONE.
JOHNSON/RUDGE
Hazardous weather outlook, Jan 1, 6:24 AM MST, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
624 AM MST THU JAN 1 2004
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-021400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
624 AM MST (724 AM CST) THU JAN 1 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
A SERIES OF COLD FRONTS WILL USHER IN SOME BITTERLY COLD AIR. THE
STRONGEST PUSH OF ARCTIC AIR WILL OCCUR ON SUNDAY...BRINGING SOME
LIGHT SNOW TO THE AREA. WIND CHILL VALUES OF 20 TO 40 BELOW ZERO ARE
POSSIBLE SUNDAY NIGHT THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
High Wind, Northern Campbell
- When
- January 1, 9:00 PM MST to January 2, 2:00 AM MST
- Where
- Northern Campbell forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
High Wind, South Campbell
- When
- January 1, 9:00 PM MST to January 2, 2:00 AM MST
- Where
- South Campbell forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Idaho, January 1 to 2, 20041 injured · $242,000 · 9 events
- Drought in Colorado, January 1 to 31, 200421 events
- Winter Storm in Montana, January 1 to 2, 200412 events
- Heavy Snow in Colorado, January 1 to 3, 200411 events
- Heavy Snow in Wyoming, January 1 to 2, 200410 events
- Winter Storm in Montana, January 1 to 2, 200410 events
- Winter Storm in Colorado, January 1 to 4, 20049 events
- Blizzard and Heavy Snow in California, January 1 to 2, 20048 events
- Winter Storm in Utah, January 1 to 4, 2004$2,000 · 8 events
- Drought in Utah, January 1 to 31, 20047 events
- Heavy Snow in Washington, January 1 to 2, 20047 events
- Blizzard and Heavy Snow in Oregon, January 1, 20046 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382547, 5382548.